Medindia

X

Calls to combat deafness after chemotherapy

by Medindia Content Team on  October 11, 2005 at 12:39 PM Cancer News   - G J E 4
Calls to combat deafness after chemotherapy
The Royal National Institute for Deaf people (RNID) has asked drug companies to find ways of reducing the occurrence of deafness among cancer patients who survive chemotherapy.
Advertisement

The Institute is looking mainly at the effects of the anti-tumor agent cisplatin, which has been successfully used to combat a variety of cancers in adults as well as children. Cisplatin is a platinum-based chemotherapy, which has successfully cured 30 percent of cancers in children and about 25 percent of adult cancers. But it has a major flaw in that it causes tinnitus or ringing in the ears. RNID commercial research manager, Munna Vio said, "Our research indicates that if a suitable drug was approved that effectively protected against hearing loss, but did not interfere with chemotherapy, oncologists would use it across the board for all cancers treated with cisplatin. Thousands of survivors are being left with unnecessary hearing damage."

Advertisement
Drug companies say that such a drug, which blocks the unwanted effects of chemotherapy, is already available. Penelope Brock, a leading British oncologist has also added her voice to this cause, "Permanent side-effects are the most damaging, and hearing loss is one which affects everyday life and development." She feels that with adequate incentive an otoprotectant drug could be on the market within two years.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All